Join 3,514 readers in helping fund MetaFilter (Hide)


How long does hemmorhoid surgery recovery last?
December 23, 2011 7:50 PM   Subscribe

Talk to me about hemorrhoid surgery recovery. What can be done to make the pain better?

My mother (age 57) had a hemorrhoidectomy last week to remove several hemorrhoids that had been bothering her for quite some time. The surgeon warned me that she would be in a lot of pain afterwards since they were "very bad."

Right now, most of her pain seems to be centered around when she has a bowel movement. It's very excruciating pain and she needs help every time. The doctor told us she has to keep her bowels moving and to avoid getting constipated, so that is a good thing.

She now refuses to take Percoset (she was taking them every 4 hours as instructed before) because of the stomach upset and because they make her feel "drugged." She has very little appetite and is barely eating. It's been explained to her that if she takes Percoset with food it might make her feel better.

The other thing is ... the doctor recommended that she take baths, but she says it is too uncomfortable for her.

So, to those of you who have had this surgery, how long till you were back to normal, and what did you do to make it better?
posted by lollipopgomez to Health & Fitness (7 answers total) 1 user marked this as a favorite
 
It might be easier for her to use a sitz bath than lie in the tub.
posted by brujita at 8:06 PM on December 23, 2011 [1 favorite]


Does her doctor know that all of things are true? I would hope he/she would have some suggestions. Nothing about each of the things you list sounds surprising, in light of the actual surgery, so hopefully they are used to dealing with each item. I have no experience with this kind of surgery, but I have had surgery before. It always seems to me later, when I'm feeling better, that I should have bothered the doctor with more details of trouble I was having during recovery, but for some reason, I had an aversion to doing it when I wasn't feeling well.

Some general things though about the probs you are describing: there are other strong narcotic pain meds besides Percocet (i.e. vicodin, codeine). If she's having trouble with percocet, it might be worth to try a different one.. they can vary in their side effects even though they are all the same type of drug. Further, they can be given in combination with an antihistamine to increase their sedating effect. If they are causing nausea, an anti-emetic can be given along with. Narcotics are also known to cause constipation, and just general slowness to the digestive system. Is your mom on a laxative as well to make bowel movements easier? Of course, only a doctor can say whether it's safe and advisable for your mom to get a prescription for these other drugs...
posted by Tandem Affinity at 8:22 PM on December 23, 2011


As an add-on to what Tandem Affinity said, even if she is not taking the narcotics she can use stool softeners (specifically stool softeners rather than laxatives, they have different mechanisms of action, if on narcotics both are a good idea to keep things moving, but if not on narcotics you just want it to be soft so that the bowel movements are less painful. She can also ensure she is eating a high fiber diet for the same reason.

There are also topical creams that are meant to be used for rectal pain, she can ask her doctor for a prescription strength one.

Aside from that, the answer has already been given of sitz baths, so +1 to that (this link describes sitz baths in the treatment section). She can also try just taking Tylenol if she doesn't like the Percocet, although the analgesic effect won't be as strong, it won't cause sedation.
posted by treehorn+bunny at 8:57 PM on December 23, 2011


My mom's doctor (US) offered her suppositories which had an anti-inflammatory and also helped with BM pain.

Her initial squeamishness was overcome within eight hours, and they really helped her. I hope she feels better fast.
posted by halfbuckaroo at 5:44 AM on December 24, 2011


She is taking metamucil and mineral oil as directed by her doctor. She's really not eating much of anything at all. I'm trying to get her to just eat what she wants, but she doesnt' feel like it.

I wil ask the doctor about suppositories and topical creams when we go see him. Maybe some kind of numbing cream would be helpful.

I've had surgery a few times and I know the week after is always pretty bad as your body adjusts to the swelling, but I don't mind taking pills and I'm good at forcing myself to eat.
posted by lollipopgomez at 10:56 AM on December 24, 2011


I found when I had similar surgery that Percocet really helped with the pain, but was too strong when taken as directed. I wound up taking only half a pill at a time and taking it less frequently than directed and that helped with the pain without making me feel too drugged.
posted by gudrun at 3:46 PM on December 24, 2011


I can give some personal advice in regards to the bowel movement aspect. I have to take fiber due to colon cancer running in the family.

I would highly recommend eating a few 'fiber one' bars a day (here is a picture of the box). It personally has helped me a lot in terms of movements.

You probably already know this but fiber cant be digested or absorbed by the body, so its excreted in the stool. and when its excreted it makes the stool softer (due to it actually comprising the stool) and hence easier to pass. So if she takes enough fiber her stools could be extremely easy to pass. I guess I am just saying that if x amount of fiber doesn't work, try some more fiber.

On a related note, I personally noticed that some kinds of fiber worked for me and others didn't. the metamucil pill form worked like a charm, but the metamucil powder form did absolutely nothing. what seems to be a good balance for me is "Psyllium Husk" capsules I get from trader joes. I hope this helped some.
posted by BurN_ at 9:00 PM on December 24, 2011


« Older I am finding myself behaving t...   |  The recent AskMeFi question as... Newer »
This thread is closed to new comments.